Acute Thyroiditis

Chapter: Acute Thyroiditis
McMaster Section Editor(s): Victor M. Montori, Juan P. Brito
Section Editor(s) in Interna Szczeklika: Barbara Jarząb, Ewa Płaczkiewicz-Jankowska
McMaster Author(s): Juan P. Brito
Author(s) in Interna Szczeklika: Andrzej Lewiński, Ewa Płaczkiewicz-Jankowska
Additional Information

1. Acute bacterial (suppurative) thyroiditis is rare; the infection spreads by the hematogenous route or by continuity from adjacent tissues. Etiology: streptococci (Streptococcus pyogenes), staphylococci (Staphylococcus aureus), less frequently Escherichia coli and Salmonella typhimurium; in recurrent infections, anaerobic bacteria. The disease initially manifests as a painful swelling of the thyroid gland with fever and rigors; the formation of an abscess is accompanied by painful regional lymphadenopathy. Thyroid function is usually normal. Ultrasonography shows decreased heterogeneous echogenicity of the abscess; on the radionuclide imaging, the abscess is “cold” and shows no radionuclide uptake. Cytology shows only purulent contents (send a sample for culture and antibiotic susceptibility). White blood cell counts are high and the erythrocyte sedimentation rate is markedly elevated. The treatment of choice is inpatient antibiotic therapy and surgical drainage of the abscess, or a total or partial surgical resection of the affected thyroid gland. Immediately after the collection of samples for microbiology, start empiric antibiotic therapy based on risk factors, severity of infection, previous history of allergic reactions to antibiotics, and the recently used antimicrobial treatment.

2. Radiation-induced thyroiditis develops after radioiodine treatment. Following the acute inflammatory phase, thyroiditis becomes chronic. The disease may also develop after external beam irradiation used in oncology. However, in these cases it appears late and has no acute phase; it is then termed radiation-induced hypothyroidism.

3. Thyroiditis caused by trauma (including vigorous palpation) of the thyroid gland.

4. Drug-induced thyroiditis: Some drugs, such as, lithium, interferon alpha, interleukin 2, amiodarone, and tyrosine kinase inhibitors, may cause symptoms of acute thyroiditis. Amiodarone-induced thyroiditis: see Other Types of Chronic Thyroiditis.

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.